‘Poor man’s methadone’: Imodium is a potentially fatal high – Health

A popular drug that promises rapid relief from diarrhea is worrying doctors and emergency room staff because of the dangerous high it gives opioid abusers.

The over-the-counter medication Imodium, whose main ingredient, loperamide, is an opioid, is cheap and easy to buy at a drugstore. It’s available in bulk at Walmart and Costco.

“Drug users, opioid seekers, they are desperate,” says Nardine Nakhla, a lecturer at the faculty of pharmacy at the University of Toronto.

“They need this medication to help with the withdrawal, or to achieve that euphoric state. So they disregard the warning and still use the drug if it means they get their fix.”

Imodium is safe when taken as directed. The maximum recommended daily dose is 16 milligrams, or eight tablets.

‘We are starting to see more and more people coming to hospital or just dying suddenly at home,’ says Dr. David Juurlink about Imodium abuse. (CBC)

“It’s been likened to a poor man’s methadone”, says Dr. David Juurlink, a drug safety researcher at Sunnybrook Hospital. “At high doses, it will cause effects like methadone or oxycontin. The problem is the doses you need to achieve that is really, really dangerous.”

Juurlink says its not uncommon for drug abusers to take up to 200 tablets a day to get high.

“It can cause your heart to stop. It’s the sort of thing people can do for weeks or months at a time, with no symptoms at all, then suddenly they just drop dead,” says Juurlink.

He says people abusing this drug will put a few hundred pills in a blender, make a smoothie and drink it. “That’s especially dangerous because you absorb the drug very quickly.”

At Vancouver’s St. Paul’s Hospital, Dr. Chris DeWitt calls an Imodium overdose a “double whammy.”

“It can cause slow breathing or even stopping breathing, similar to other opioids. But it can also cause direct effects on the heart.”

Dr. Chris DeWitt says a loperamide overdose is a ‘double whammy’ because it can stop a person’s breathing and increase heart palpitations. (CBC)

On web forums, drug abusers have been talking about the “lope cocktail” for several years. One writes that Imodium may be his “new best friend.”  Another says his loperamide high “almost killed me a couple times with crazy pressure in my head.” 

In the U.S, the number of calls to poison centres have doubled between 2010 and 2015.  Several people have died of loperamide overdoses. The alarming trend prompted the Food and Drug Administration to issue a safety alert last year warning that higher than recommended doses of Imodium can cause serious heart problems that can lead to death.

The Ontario Poison Centre reports only a “couple of cases” of Imodium poisoning, but its medical director, Dr. Margaret Thompson, can’t say whether those involved an overdose or a death because of patient confidentiality.

(CBC)

Juurlink says the small number of cases doesn’t tell the whole story.  

“We are starting to see more…

Read the full article from the Source…

Back to Top